High Blood Sugar? It Could Be a Side Effect of These Medications
Popular medications like statins and diuretics can come with the side effect of raising your blood sugar levels—and that can be a problem whether or not you have diabetes. Fortunately, if you discover that your medication is giving you high blood sugar, you can usually reverse the effect by switching to a different treatment. Keep your eyes out for these common culprits.
Simvastatin, atorvastatin and rosuvastatin
Regular use of statins, a group of drugs used to treat high cholesterol, can cause as much as a 12% increase in blood sugar levels. How? Insulin is the hormone that helps your cells take up glucose. Statin medications result in less insulin secretion and make your cells less sensitive to insulin. More potent statins like atorvastatin, rosuvastatin and simvastatin cause a larger increase in blood sugar than less potent statins like pravastatin.
Hydrochlorothiazide and chlorthalidone
Hydrochlorothiazide (HCTZ) and chlorthalidone are diuretics used to lower blood pressure but may increase your risk for high blood sugar and diabetes. In studies, those taking HCTZ had fasting blood sugar levels that were 2-3 mg/dl higher than those not taking the drug, and as a result, also had a 12% to 18% higher risk for diabetes.
Atenolol and metoprolol
Atenolol and metoprolol are beta-blockers which effectively treat high blood pressure but may raise blood sugars as well. It’s not all beta-blockers though. Carvedilol (Coreg), for example, does not affect blood sugar levels.
Using a steroid like prednisone—which treats rheumatoid arthritis, asthma and COPD—can result in high blood sugar levels depending on the size of your dose and how long you use the medication. Steroids both block the pancreas from releasing insulin into the bloodstream and increase how much glucose (sugar) the liver makes.
Leuprolide and goserelin
Lupron (leuprolide) and Zoladex (goserelin) are common medications used to treat prostate cancer. Using either of them can increase your risk for diabetes by almost 30%. How? Both drugs cause your body to be more resistant to the sugar-lowering effects of insulin.
Clozapine, olanzapine and quetiapine
The schizophrenia and depression medications, clozapine, olanzapine (Zyprexa) and quetiapine (Seroquel), have been linked to a three-fold increase in diabetes risk. These drugs limit how much insulin is secreted by the pancreas in response to high blood sugar.
Phenytoin and valproic acid
Phenytoin (Dilantin) and valproic acid (Depakene) are seizure medications that may block the pancreas from releasing insulin and cause blood sugar levels to rise. In a study of patients with epilepsy, almost half of the patients treated with valproic acid were found to have high blood sugar levels.
Long-term use of the following antidepressant medications is associated with an increased risk for diabetes: fluvoxamine (Luvox), mirtazapine (Remeron), paroxetine (Paxil) and sertraline (Zoloft). More specifically, an increased risk for high blood sugar is seen with high or moderately high daily doses of these drugs (not low daily doses).
Gatifloxacin, levofloxacin and ciprofloxacin
Gatifloxacin, levofloxacin and ciprofloxacin are antibiotics that can elevate blood sugar, especially in older adults or folks who are already diabetic. The risk for high blood sugar with these medications is relatively low. However, gatifloxacin is more likely to cause high blood sugar than levofloxacin or ciprofloxacin.
We’ve sent a link to download the GoodRx mobile app to your phone.
This content was originally published here.